Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS San Diego, CA

August 22, 2020San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 22, 2020, 4:13 PM PDT for San Bernardino County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 4:13 PM PDT (23:13 UTC)
Expired
Aug 22, 2020, 5:00 PM PDT
In force
47 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 78 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-704 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS56 KSGX 222313
SVRSGX
CAC071-230000-
/O.NEW.KSGX.SV.W.0009.200822T2313Z-200823T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
413 PM PDT Sat Aug 22 2020

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  San Bernardino County in southern California...

* Until 500 PM PDT.

* At 413 PM PDT, a severe thunderstorm was located 11 miles south of
  Daggett, moving south at 15 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Apple Valley and Lucerne Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 11698 3473 11677 3438 11683 3444 11714
TIME...MOT...LOC 2313Z 014DEG 13KT 3469 11690 

HAIL...0.75IN
WIND...70MPH
 
$$

JMB
1 follow-up statement
975 
WWUS56 KSGX 222357
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
457 PM PDT Sat Aug 22 2020

CAC071-230006-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-200823T0000Z/
San Bernardino CA-
457 PM PDT Sat Aug 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY WILL
EXPIRE AT 500 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy 
downpours will continue, and an Urban and Small Stream Flood 
Advisory is now in effect for the area.

LAT...LON 3478 11698 3473 11677 3438 11683 3444 11714
TIME...MOT...LOC 2356Z 014DEG 13KT 3457 11694 

$$

JMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:34 PM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 1:34 PM PDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
134 PM PDT Sat Aug 22 2020

.SYNOPSIS...
High pressure will continue to weaken this weekend, bringing
cooling to the region, although it will continue to feel hot and
humid. Isolated to scattered thunderstorms will occur mainly in
the mountains and High Desert each afternoon through Monday.
Mostly dry weather is expected through much of the work week as
the ridge axis moves into Baja, and monsoon flow is shut off. A
slight warm up is in store Tuesday through the work week, with
temperatures remaining above seasonal normals.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Thunderstorms were a bit later to initiate today compared
previous days, but we're starting to see some development occur in
the mountains and south of the border. Expect scattered
thunderstorms to continue through the afternoon and into the early
evening, mainly in the mountains and High Desert.

Temperatures increased a little more than expected this morning.
San Diego Airport reached 88 degrees this morning around 10 AM,
and have since cooled down to 82 degrees. Humid conditions will
continue today as well, so it will feel quite hot and muggy out
there. Temperatures were increased slightly for tomorrow, but are
still expected to be a few degrees cooler than today.

Models show an area of mid level moisture and instability off the
San Diego County coast tonight then lifting north and west on
Sunday. Most shower and thunderstorm activity should stay to the
north and west of our area, but marine and coastal areas could
see a few raindrops, and perhaps some dry lightning, late tonight
through late Sunday morning. Orange County coastal areas will be
the most likely area for this to occur, and less likely for San
Diego County.

The atmosphere will begin to slowly dry out on Sunday afternoon
as the moisture moves to the northwest, which should decrease
thunderstorm activity in the mountains on Sunday and Monday
afternoon. Isolated thunderstorms are still possible in the
mountains, but storms will be less widespread than previous days.

A gradual warm up is in store Tuesday through much of the work
week as high pressure strengthens over the southwest. Temperatures
will increase to around 5 to 8 degrees above normal for most
areas through the work week. At this time, it doesn't appear to be
as hot as our most recent heat wave this week.

By Tuesday, the high pressure becomes more northeast to southwest
oriented as the ridge axis moves southward into northern Baja,
which will effectively shut off monsoon flow for SoCal. Some mid
level moisture may creep into the region mid to late next week,
which could present the opportunity for isolated convection, but
right now models are keeping us dry Tuesday through the remainder
of the week.

&&

.AVIATION...
222010Z...Coast/Valleys...Mostly clear with generally
unrestricted visibilities. After about 23/10Z tonight BKN-SCT
stratus based 700- 1000 ft MSL with tops to near 1500 feet MSL
will affect coastal areas til 23/15Z Sunday morning. The risk of
BKN low clouds is moderate, so the confidence in timing of any
BKN-OVC low clouds at the coastal terminals is moderate. Above the
low clouds, SCT-BKN clouds AOA 15000 ft MSL. Isolated TSRA
possible this evening through Sunday morning near the coast,
though confidence is low.

Mountains/Deserts...SCT TSRA developing over the mountain crests and
high deserts through 02Z this afternoon with BKN-SCT bases near
15000 ft MSL and tops to near 30000 ft MSL. Gusty outflow winds,
small hail, and brief heavy rain possible near thunderstorms.
Otherwise SCT-BKN clouds AOA 15000 ft MSL and unrestricted vis
through Saturday night.

&&

.MARINE...
There is a slight chance of thunderstorms over the coastal waters
late Saturday night into Sunday morning, which could produce locally
gusty winds and cloud-to-water lightning. No hazardous marine
weather is expected Sunday afternoon through Wednesday.

&&

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Connolly
AVIATION/MARINE...Small

In the hours before

Special weather statement, Aug 22, 1:55 PM PDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service San Diego CA
155 PM PDT Sat Aug 22 2020

CAZ058-062-222145-
San Diego County Mountains CA-San Diego County Deserts CA-
155 PM PDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 245 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of I-8 Between Boulevard And Imperial County Line, near
La Rumorosa Mexico, moving north at 20 mph. Other storms were
developing near Pine Valley and Mount Laguna.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Travelers along I-8 should be alert to rapidly changing
conditions.

Locations impacted include...
I-8 Between Boulevard And Imperial County Line, I-8 Between Pine
Valley And Boulevard, Boulevard, Mountain Spring, Hwy S2 Between
Canebrake And Imperial County Line, Jacumba, Manzanita Indian
Reservation and Campo Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3277 11635 3281 11611 3274 11610 3262 11611
      3261 11614 3260 11629
TIME...MOT...LOC 2052Z 169DEG 20KT 3245 11612

JMB
Special weather statement, Aug 22, 3:11 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Diego CA
311 PM PDT Sat Aug 22 2020

CAZ055-056-060-222315-
Riverside County Mountains CA-Apple and Lucerne Valleys CA-
San Bernardino County Mountains CA-
311 PM PDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...

At 307 PM PDT, Forecasters were tracking clusters of heavy
thunderstorms over the Riverside and San Bernardino Mountains. These
storms were moving northwest at 15 mph. Storms may also develop soon
in Southern Mojave Desert.

Pea size hail and winds in excess of 40 mph will be possible with
these storms. Torrential rainfall will also be possible, and could
lead to areas of flooding.

Locations impacted include...
Apple Valley, Yucaipa, Palm Springs, Big Bear City, Mt San Jacinto
State Park, Forest Falls, Anza, Idyllwild-Pine Cove, Lucerne Valley,
Mount San Gorgonio, Onyx Summit, Hwy 243 Between Banning And
Idyllwild, Lake Arrowhead, Palm Desert, southeastern Beaumont,
Banning, Rancho Mirage, Big Bear Lake, Running Springs and
Pioneertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3475 11662 3414 11648 3410 11659 3397 11668
      3361 11635 3343 11631 3343 11676 3367 11688
      3363 11680 3374 11679 3382 11696 3384 11696
      3383 11692 3395 11690 3398 11701 3414 11707
      3414 11712 3430 11720 3479 11711
TIME...MOT...LOC 2207Z 140DEG 14KT 3420 11695

JMB
Local storm report, Aug 22, 3:59 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 PM PDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     DEBRIS FLOW      2 NE PINE VALLEY        32.85N 116.49W
08/22/2020                   SAN DIEGO          CA   LAW ENFORCEMENT

            CHP REPORT OF LARGE ROCK AND SEVERAL SMALL
            ROCKS AND DEBRIS ON SUNRISE HIGHWAY AT MM
            17. RADAR RAINFALL ESTIMATES IN THE AREA
            WERE AROUND 1-1.3 INCHES IN ONE HOUR.

0249 PM     HAIL             2 NE PINE VALLEY        32.84N 116.49W
08/22/2020  E0.50 INCH       SAN DIEGO          CA   COUNTY OFFICIAL

            REPORT OF HALF INCH DIAMETER HAIL ALONG
            SUNRISE HIGHWAY 3 MILES NORTH OF I-8.

&&

SS/ES

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:55 PM PDTSpecial Weather StatementSGX50 min
Aug 22, 2:21 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 22, 2:34 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego76 min
Aug 22, 3:11 PM PDTSpecial Weather StatementSGX64 min
Aug 22, 4:55 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.